Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 83, NWS El Paso, TX

September 23, 2014Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 23, 2014, 4:27 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2014, 4:27 PM MDT (22:27 UTC)
Expired
Sep 23, 2014, 7:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 180 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WGUS54 KEPZ 232227
FFWEPZ
NMC017-051-240130-
/O.NEW.KEPZ.FF.W.0083.140923T2227Z-140924T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
427 PM MDT TUE SEP 23 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...
  WEST CENTRAL SIERRA COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 730 PM MDT

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  LAKE ROBERTS...
  GEORGETOWN...
  COONEY...
  CAMP THUNDERBIRD...
  MIMBRES...
  BEAR CANYON LAKE...
  ROCKY CANYON CAMPGROUND...
  BLACK CANYON CAMPGROUNDS...
  SAPILLO CAMPGROUND...
  MCKNIGHT CANYON ROAD...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3297 10830 3327 10792 3314 10772 3281 10800

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:00 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 23, 3:00 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
300 PM MDT TUE SEP 23 2014

.SYNOPSIS...
HIGH PRESSURE ALOFT FOLLOWED BY WESTERLY WINDS WILL
BRING SEASONABLY WARM WEATHER TO SOUTHERN NEW MEXICO AND WEST
TEXAS THROUGH EARLY NEXT WEEK. THERE WILL BE SUFFICIENT MOISTURE
IN THE ATMOSPHERE FOR A FEW SHOWERS AND THUNDERSTORMS BUT MOST
AREAS WILL EXPERIENCE LITTLE OR NO RAINFALL OVER THE NEXT SEVEN
DAYS.

&&

.DISCUSSION...
MORNING SOUNDING SHOWED BOTH ABUNDANT MOISTURE AND MODERATE
INSTABILITY WITH PRECIPITABLE WATER ABOVE NORMAL AT 1.5 INCH AND A
1500 J/KG CAPE. THUS STRONG CONVECTION REMAINS POSSIBLE.
CONVERSELY HOWEVER SATELLITE SHOWING DRY AIR ALOFT MOVING INTO
THE REGION AS UPPER RIDGE TO THE WEST PLACING THE CWA IN A
SUBSIDING NORTHWEST FLOW. THUS THUNDERSTORM COVERAGE SHOULD BE
MAINLY ISOLATED OVER THE LOWLANDS THIS AFTERNOON AND THIS EVENING
WITH GREATER COVERAGE OVER THE MOUNTAINS.

WEDNESDAY THROUGH FRIDAY SOUTHERN NEW MEXICO AND FAR WEST TEXAS
WILL BE LOCATED BETWEEN HIGH AMPLITUDE RIDGE WEST OF THE DIVIDE
AND A CLOSED UPPER LOW PRESSURE SYSTEM INITIALLY DRIFTING SLOWLY
WEST TO JUST EAST OF THE CWA. LOW LEVEL EAST TO SOUTHEAST WINDS
WILL SUSTAIN SOME LOW LEVEL MOISTURE TRANSPORT AND THIS COMBINED
WITH SURFACE HEATING WILL CREATE A SLIGHTLY UNSTABLE AIR MASS.
HOWEVER DESPITE PROXIMITY TO THE LOW MAINLY DRY AIR ALOFT WILL
CIRCULATE AROUND THE LOW AND THE HIGH TO THE WEST INTO THE CWA.
CONSEQUENTLY PRECIPITABLE WATER SHOULD GRADUALLY DIMINISH TO LESS
THAN AN INCH BY LATE FRIDAY. THESE FACTORS SHOULD SUPPORT MOSTLY
DRY WEATHER WITH ONLY SLIGHT CHANCES FOR MAINLY MOUNTAIN
CONVECTION.

SATURDAY THROUGH MONDAY A DEEP UPPER TROUGH WILL MOVE ACROSS THE
GREAT BASIN AND ROCKY MOUNTAINS WITH WINDS BECOMING MORE WESTERLY
ACROSS THE CWA. ATTENDANT IMPORT OF DRIER AIR WILL THEREFORE
INHIBIT CONVECTION OVER MOST LOCATIONS LATER PERIODS WITH
TEMPERATURES WARMING ABOVE NORMAL MONDAY AND TUESDAY.

&&

.AVIATION...VALID 24/00Z - 25/00Z...
ISOLATED THUNDERSTORMS OVER THE HIGH TERRAIN OF THE GILA AND
SACRAMENTO REGION WILL SPREAD INTO A FEW LOWLAND AREAS EARLY THIS
EVENING. VFR CONDITIONS WILL PREVAIL WITH BRIEF IFR IN AREAS WHICH
RECEIVE THUNDERSTORMS. OTHERWISE EXPECT LIGHT WINDS TONIGHT...WITH
ISOLATED TERRAIN-BASED THUNDERSTORMS AGAIN TOMORROW.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP MAINLY OVER THE
HIGHER TERRAIN OF THE SACRAMENTO MOUNTAINS AND GILA REGION. A FEW
MAY WORK THEIR WAY INTO THE LOWLANDS THROUGH THIS EVENING. HIGHLY
LOCALIZED FLASH FLOODING WILL REMAIN A POSSIBILITY GIVEN EXTREMELY
SATURATED CONDITIONS.

THE UPPER RIDGE WILL SET UP OVER THE FOUR CORNERS AND BECOME
STRETCHED OUT DURING THE WEEK. THIS WILL RESULT IN NORTHERLY FLOW
ALOFT WHICH WHILE RELATIVELY DRY...WILL OPEN US UP TO WEAK UPPER
LEVEL DISTURBANCES DROPPING IN FROM THE NORTH. THEREFORE EXPECT
ISOLATED BUT MOSTLY TERRAIN-BASED AFTERNOON THUNDERSTORM ACTIVITY
THROUGH THE REMAINDER OF THE WEEK.

A STRONGER UPPER LEVEL TROUGH WILL APPROACH THE AREA THIS
WEEKEND...POSSIBLY BRINGING MORE THUNDERSTORMS TO THE AREA.
HOWEVER...THERE IS INCREASING UNCERTAINTY IN THE LONG RANGE AND A
RECENT TREND TOWARDS A DRIER SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  86  64  84  64 /  10  10  10   0   0
SIERRA BLANCA           56  82  57  81  58 /  10  10  10  10   0
LAS CRUCES              61  84  62  81  60 /  10  10   0  10   0
ALAMOGORDO              60  87  61  87  62 /  20  10  10  10   0
CLOUDCROFT              45  64  45  62  46 /  30  20  20  30  10
TRUTH OR CONSEQUENCES   59  82  62  82  61 /  20   0   0  10   0
SILVER CITY             56  82  59  79  57 /  30  10  10  20  10
DEMING                  60  85  61  83  59 /  20   0   0  10   0
LORDSBURG               61  87  62  85  62 /  20   0   0  10   0
WEST EL PASO METRO      63  86  65  82  63 /  10  10  10  10   0
DELL CITY               59  81  58  81  59 /  20  10  10  10   0
FORT HANCOCK            61  86  62  84  62 /  10  10  10  10   0
LOMA LINDA              58  78  58  77  59 /  10  10  10  10  10
FABENS                  59  86  62  84  61 /  10  10  10   0   0
SANTA TERESA            62  85  63  81  63 /  10  10   0  10   0
WHITE SANDS HQ          60  82  61  80  61 /  10  10   0  10   0
JORNADA RANGE           57  85  58  82  57 /  10  10   0  10   0
HATCH                   58  82  60  79  59 /  20  10   0  10   0
COLUMBUS                61  84  62  82  60 /  10   0   0  10   0
OROGRANDE               61  82  61  81  62 /  10  10  10  10   0
MAYHILL                 50  70  50  69  51 /  30  20  20  30  10
MESCALERO               50  74  51  72  51 /  30  20  20  30  10
TIMBERON                51  70  51  68  50 /  30  20  20  30  10
WINSTON                 50  74  52  73  53 /  30  20  10  30  10
HILLSBORO               55  76  56  75  56 /  20  10  10  10  10
SPACEPORT               59  81  59  81  57 /  20  10  10  10   0
LAKE ROBERTS            51  81  54  78  53 /  30  20  10  30  10
HURLEY                  57  82  60  80  58 /  20   0  10  20  10
CLIFF                   55  85  57  81  55 /  20   0   0  10   0
MULE CREEK              50  82  53  80  51 /  20   0   0  10  10
FAYWOOD                 56  78  59  77  58 /  20  10  10  20  10
ANIMAS                  61  89  63  86  62 /  20   0   0  10   0
HACHITA                 58  83  60  83  59 /  20   0   0  10   0
ANTELOPE WELLS          58  86  59  84  55 /  20   0   0  10   0
CLOVERDALE              58  85  59  82  56 /  20   0   0  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Sep 23, 11:30 AM MDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT TUE SEP 23 2014

NMZ401>417-TXZ418>424-241700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1130 AM MDT TUE SEP 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

DRIER WEATHER EXPECTED TODAY AFTER MONDAY'S WIDESPREAD HEAVY RAINS
AND FLOODS. NEVERTHELESS ISOLATED SHOWERS AND THUNDERSTORMS CAN
STILL OCCUR TODAY AND THIS EVENING WITH HEAVY RAINS...SMALL HAIL AND
WIND GUSTS TO 50 MPH POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY WITH MOST ACTIVITY OCCURRING OVER THE HIGHER MOUNTAINS.
OTHERWISE MOST OF THE FORECAST AREA WILL EXPERIENCE LITTLE OR NO
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Sep 23, 2:42 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
242 PM MDT TUE SEP 23 2014

NMZ402-408-232145-
EASTERN BLACK RANGE FOOTHILLS NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE
NM-
242 PM MDT TUE SEP 23 2014

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN GRANT AND
NORTHWESTERN SIERRA COUNTIES THROUGH 345 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WINSTON...MOVING SOUTH
SOUTHWEST AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  WINSTON...
  HERMOSA...
  CHLORIDE...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3321 10804 3321 10801 3328 10801 3346 10783
      3344 10760 3308 10772 3320 10805
TIME...MOT...LOC 2041Z 014DEG 3KT 3339 10774

NOVLAN
Special weather statement, Sep 23, 4:02 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT TUE SEP 23 2014

NMZ413>417-232300-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-SOUTHERN TULAROSA BASIN
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
402 PM MDT TUE SEP 23 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 500
PM MDT...

AT 357 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHEAST OF TIMBERON...MOVING SOUTH
AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  WEED...
  PINON...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3237 10537 3250 10588 3282 10551 3279 10534
      3253 10535
TIME...MOT...LOC 2202Z 353DEG 3KT 3271 10550

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:28 PM MDTFlash Flood WarningEPZGrant92 min
Sep 22, 6:38 PM MDTAreal Flood AdvisoryEPZLuna112 min
Sep 22, 6:45 PM MDTSpecial Weather StatementEPZLuna60 min
Sep 23, 12:59 AM MDTAreal Flood AdvisoryEPZSierra2 hr
Sep 23, 1:18 AM MDTFlash Flood WarningEPZSierra117 min
Sep 23, 2:42 PM MDTSpecial Weather StatementEPZ63 min
Sep 23, 3:09 PM MDTAreal Flood AdvisoryEPZGrant66 min
Sep 23, 4:02 PM MDTSpecial Weather StatementEPZOtero58 min
Sep 23, 4:33 PM MDTAreal Flood AdvisoryEPZOtero117 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.